Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 76, NWS Paducah, KY

July 14, 1997Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 14, 1997, 7:58 PM CDT for Pope County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 7:58 PM CDT (00:58 UTC)
Expired
Jul 14, 1997, 10:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Pope County, IL

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3428 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 150059
FFWPAH
ILC151-150300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT MON JUL 14 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ILLINOIS
 
   ...POPE COUNTY
 
AT 758 PM THE POPE COUNTY EOC REPORTED FLASH FLOODING ALONG BAY CITY
BLACKTOP ROAD. CREEKS IN THE AREA ARE ALSO NEAR BANKFULL.
 
HEAVY RAIN...PRODUCING ANOTHER 1 TO 2 INCHES...WILL CONTINUE UNTIL 900
PM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAJPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
SPODEN/DH/GL
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:15 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 1:15 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUL 14 1997

EARLY DAY CONVECTION AND WARM MID LEVEL TEMPS HAS PERHAPS PUT BRIEF HOLD
ON TSM DEVELOPMENT TIL LATER IN THE AFTERNOON. LATE MORNING SURFACE
ANALYSIS SHOWS COLD FRONT HAS MADE GOOD PROGRESS ON NRN END IN GREAT
LAKES...BUT LITTLE/NO PROGRESS ON SRN PTN IN WRN MO. SOUPY AIR OUT
AHEAD OF FRONT EXHIBITED BY DEW POINTS POOLING IN MID 70S. ADAP SFC
LIS ALREADY DESTABILIZED TO BETTER THAN MINUS 10 ACROSS ENTIRE PAH FA.

NEW MODELS CONT TO DRAG FRONT THROUGH FA TONIGHT DESPITE HINTS AT SRN
PTN BECOMING MORE W-E ORIENTED. WITH HIGH INSTABILITY AND PLENTIFUL LOW
LEVEL MOISTURE...LIKE GOING CHC CATEGORY POPS IN FCST WITH APPROACHING
FRONT.

SLIGHTLY COOLER/DRIER AIR FILTERING IN BEHIND FRONT TOMORROW WITH UPPER
TROF MOVING EAST OF FA SHOULD LEAD TO DRY FCST...IE RECOMMEND NO
MENTION OF POP FOR TUE PER FWC.

DH

In the hours before

Special weather statement, Jul 14, 7:48 PM CDT, 10 minutes before
ILZ077-078-083-INZ081-082-085>088-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT MON JUL 14 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTHEAST ILLINOIS
AND ALL OF SOUTHWEST INDIANA...

AT 750 PM CDT DOPPLER WEATHER RADAR IS PADUCAH SHOWED THE LINE OF
STRONG TO SEVERE STORMS HAD MOVED SOUTH INTO KENTUCKY AND EXTREME
SOUTHERN ILLINOIS.

WITH THE THREAT OF SEVERE THUNDERSTORMS NOW DIMINISHED...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR GIBSON...POSEY...VANDERBURGH
...SPENSER...PIKE AND WARRICK COUNTIES IN SOUTHWEST INDIANA AND FOR
EDWARDS...WABASH AND WHITE COUNTIES IN SOUTHEAST ILLINOIS.

SDB
Local storm report, Jul 14, 7:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    GREENVILLE                MO   WIND DAMAGE
07/14/97   WAYNE                          LIMBS DOWN AND STRUCTURAL
                                          DAMAGE TO AN AMBULANCE
                                          SHED IN GREENVILLE
Local storm report, Jul 14, 7:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    GREENVILLE                MO   WIND DAMAGE
07/14/97   WAYNE                          LIMBS DOWN AND STRUCTURAL
                                          DAMAGE TO AN AMBULANCE
                                          SHED IN GREE"NVILLE
Local storm report, Jul 14, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    METROPOLIS                IL   57 MPH TSTM GUST
07/14/97   MASSAC                         POWER LINES DOWN AND TREE
                                          LIMBS DOWN IN METROPOLIS
Special weather statement, Jul 14, 7:53 PM CDT, 5 minutes before
ILZ077-078-083-INZ081-082-085>088-150345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT MON JUL 14 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTHEAST ILLINOIS
AND ALL OF SOUTHWEST INDIANA...

AT 750 PM CDT DOPPLER WEATHER RADAR IS PADUCAH SHOWED THE LINE OF
STRONG TO SEVERE STORMS HAD MOVED SOUTH INTO KENTUCKY AND EXTREME
SOUTHERN ILLINOIS.

WITH THE THREAT OF SEVERE THUNDERSTORMS NOW DIMINISHED..0.THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR GIBSON...POSEY...VANDERBURGH
...SPENSER...PIKE AND WARRICK COUNTIES IN SOUTHWEST INDIANA AND FOR
EDWARDS...WABASH AND WHITE COUNTIES IN SOUTHEAST ILLINOIS.

SDB
Local storm report, Jul 14, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 P6M    METROPOLIS                IL   57 MPH TSTM GUST
07/14/97   MASSAC                         POWER LINES DOWN AND TREE
                                          LIMBS DOWN IN METROPOLIS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:06 PM CDTSevere Thunderstorm WarningPAHMassac, Pulaski69 min
Jul 14, 7:06 PM CDTSevere Thunderstorm WarningPAHAlexander69 min

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.